PTSD and addicted to pain pills - what to do?
- 26 Apr 2010 by krista873
- 30 April 2010
- pain, addiction
Ive been with my fiance for almost three years now. He was infantry in the army. He got blown up in Iraq and ever since he's been addicted to pain pills. It doesn't matter what it is he'll take it. He goes from doctor to doctor to get whatever he can. I didn't think it was a big deal at first till he started drinking and taking the pills. He ended up going to jail for 8 months. I waited for him to get out thinking he would be better. He was sober until he moved 2 hours away where he started hanging out with people who did heroine, coke, meth and pills. He stopped calling me for about 4 months while he was doing drugs and I sat there and wondered if he was ok, we were still together at the time. His mom called me one night to tell me he ended up in the hospital for an overdose on heroine. He had been so bad he had dime sized holes in his arms from shooting up, and he looked horrible. He denied to me that he wasn't doing that. He then went to the psych ward in battlecreek for PTSD and was there for 2 and a half weeks. Two days after I had got him he went to the doctor for oxy because of his injuries in Iraq. He then hid needles from me that he bought and shot up the oxy he had done more than 16 pills that night and then left with some friends and made me bring him the rest of his oxy 4 hours away, and he didn't even come back to the hotel with me.I might be pregnant with his kid and I'm scared that he isn't gonna be there for me. He really wants this kid but I want him to be sober. He said he does this because it keeps the hurt from coming back. He's still having flash backs from Iraq and it's hurting so this is he deals with his pain. I don't know what to do anymore. He's called me once in the past 3 weeks and i havent seen him since the night I brought him the rest of his pills.
Is there anyway I can help him?
He needs inpatient rehab for at least 60-90 days if not more. The one part of your sad story that hit me was you said, "He made me bring him the rest of his oxy's 4 hours away." You are enabling him to continue his addiction. Does he realize that by shooting oxy's the other ingredients like talc,binders, etc travel through his veins, settles in his lungs, and causes an incurable disease and death? If he won't commit himself to intensive inpatient therapy, you need to walk away from the situation. I know it sounds impossible. If he doesn't want the help, how can you expect to help him? All you can do at this point is encourage him to enter treatment, or walk away. How would you feel if the oxy's he MADE you bring him, killed him? Pretty guilty I bet. You are going through hell right now trying to deal with an addict you love. There are support groups for people just like you.
Loved ones who did a great service for our country, come home wounded, addicted, and have PTSD. Please get the help YOU need. These specialized groups are better equipped to help you help him than most people here.(no offense to anyone here) Contact the VA and be proactive in at least getting information for him about PTSD and addiction. Look on the web for PTSD support forums, addiction, rehab, etc.
You don't deserve to live your life in so much pain. Please take care of yourself. If you are pregnant, your baby will suffer along with you... my heart goes out to you, please get some help.
hi krista,first thing you need to do is work with his family. talk to his mom and dad,they called you when he was in the hospital,right? ok,try to set up a little intervention.get his family and friends.not his get high buddies.they are only gonna be with him as long he has money or drugs.after that try to make a game plain with his family cause your having there grandbaby.tell him about suboxone im sure he knows about it already.see if he will go into treatment long enough to get on a clinic or try a suboxone dr.he is gona need his pain meds so make a bargain with him if he goes to a sub dr you nto can work this out.suboxone is being used for pain management now it will help with pain and after a few weeks there is very little of a high involded. give this a try.look into suboxone on line so you can learn about it. hopes this helps you.if you have any questions contact me here at drugs.com... im... subzero58... pete
Hi Krista. I'm an ER nurse and had a father who had PTSD from Vietnam. My younger brother also abuses opiates like your fiancee. #1 you have to not enable him in any way.#2 you have to be unified with his family. All of you need to be on the same page and on board to get him help. He is abusing substancess to try to kill the flashbacks and PTSD. He needs serious help with the PTSD and the addiction. there is a great drug called Suboxone that stops withdrawal completely and alsso prevents abuse because it's an opiate blocker..meaning if he takes suboxone and shoots heroine, he wont get high from the heroine because the suboxone blocks the effects. He needs to get to a detox/rehab facility, there he will get the 1st steps of help and the facility will find out what other substances, if any he is addicted to.
He has to start taking suboxone (Methadone is just as bad as taking heroine- Suboxone is the best medication to help opiate addiction.) And when he leaves rehab he has to see a therapist as often as possible to continue treating the PTSD and the addiction. He needs to be in a support group. The combination of all these treatments is the best shot at getting him back to his old self again. He won't be able to stay clean by only being on Suboxone because he will still have the crave to feel high so he'll need therapy and/or support group for addicts also, his abuse is caused by underlying issues..the PTSD. He wwill need therapy for a long time to be able to deal with the things that he witnessed and had to do in the war. I wish you the best of luck!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Aug 2010 • 5 answers
Posted 15 Feb 2011 • 5 answers
Posted 27 Feb 2011 • 6 answers
Posted 1 Aug 2011 • 1 answer
Posted 18 Dec 2011 • 8 answers